Georgia, 2003Flash Flooding and Hail in Georgia, August 16, 2003
August 16, 2003 · NWS FFC · 23 events in 14 counties and zones
11 hail, 7 thunderstorm wind, 3 lightning, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 16, 10:39 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 16, 10:39 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EDT SAT AUG 16 2003
ZONES BEING UPDATED TO REMOVE MENTION OF PCPN THIS
MORNING...OTHERWISE NO CHANGE.
UPDATED TO INCLUDE AVIATION DISCUSSION.
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
37
Hazardous weather outlook, Aug 16, 10:30 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT AUG 16 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161900-
1130 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING.
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS
AFTERNOON. IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF
TENNESSEE. WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM
MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP THIS AFTERNOON AND EVENING.
.PRIMARY HAZARD...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN
AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS...
WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS
TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR
THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM.
.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A
WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER
TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH
THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE
INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS
RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO
SEVERE LIMITS. A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL
LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL
SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING.
.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 16, 12:44 PM EST, 31 minutes before
GAZ052>054-066-067-161830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT SAT AUG 16 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN TROUP...
MERIWETHER...HEARD...COWETA AND FAYETTE COUNTIES UNTIL 230 PM EDT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FRANKLIN TO NEWNAN...MOVING
SOUTHEAST AT 20 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS UP TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE
STORMS AS THEY MOVE INTO TYRONE...GRANTVILLE AND PEACHTREE CITY
THROUGH 230 PM.
Special weather statement, Aug 16, 1:01 PM EST, 14 minutes before
GAZ036-037-161830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT SAT AUG 16 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND PEA SIZE HAIL
IN OCONEE AND CLARKE COUNTIES UNTIL 230 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BOGART...MOVING SOUTHEAST AT 15
MPH. A NATIONAL WEATHER SERVICE SPOTTER REPORTED PEA SIZE HAIL WITH
THIS STORM. THESE STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND
LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY MOVE INTO
AREAS NEAR ATHENS AND WATKINSVILLE THROUGH 230 PM.
Event by event
11 hail, 7 thunderstorm wind, 3 lightning, 2 flash flood. Local standard time, as filed.
Hail, Fayette
- When
- August 16, 1:15 PM EST to 1:43 PM EST
- Where
- Fayette County, Fayetteville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.450, -84.450
Several reports of hail were received from the public, and one from an amateur radio operator. The public reported penny-sized hail in Fayetteville and an amateur radio operator reported quarter-sized hail in Fayetteville. The public reported quarter-sized hail five miles south-southeast of Fayetteville just of Georgia Highway 92 near Harp.
Hail, Carroll
- When
- August 16, 1:30 PM EST to 2:00 PM EST
- Where
- Carroll County, Whitesburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.483, -84.917
The public reported penny-sized hail.
Lightning, Fayette
- When
- August 16, 1:35 PM EST
- Where
- Fayette County, 4 mi NE of Starrs Mill
- Property damage
- $750
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
An off-duty National Weather Service (NWS) employee reported that lightning struck his house. Damage was confined to electrical equipment, including a couple of computers, a light fixture, stove light switch control, and an electronic light timer. No fire occurred.
Hail, Clayton
- When
- August 16, 1:40 PM EST to 1:45 PM EST
- Where
- Clayton County, Jonesboro
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.517, -84.350
The public reported quarter-sized hail.
Hail, Henry
- When
- August 16, 1:45 PM EST
- Where
- Henry County, Stockbridge
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.550, -84.233
The public reported quarter-sized hail.
Lightning, Clayton
- When
- August 16, 1:45 PM EST
- Where
- Clayton County, 4 mi WNW of Hastings
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.542, -84.358 (the zone’s center; the record gives no point)
The Fayette county Emergency Management Director reported that Fayette County Medical and Fire Personnel responded to the lightning-related injury of a construction worker at the River's Edge Subdivision, just across the county border in Clayton county. The worker was treated and released with minor injuries.
Thunderstorm Wind, Spalding
- When
- August 16, 1:50 PM EST
- Where
- Spalding County, 3 mi E of Griffin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -84.217
The Spalding county 911 center reported that a few trees were blown down.
Hail, Taliaferro
- When
- August 16, 2:50 PM EST
- Where
- Taliaferro County, Crawfordville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.550, -82.900
The Taliaferro county 911 center reported penny-sized hail.
Thunderstorm Wind, Greene
- When
- August 16, 3:00 PM EST
- Where
- Greene County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.550, -83.200
The Greene county 911 center reported that several trees had been blown down throughout the county.
Flash Flood, Morgan
- When
- August 16, 3:20 PM EST to 4:20 PM EST
- Where
- Morgan County, Madison
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.591, -83.492 (the zone’s center; the record gives no point)
The Morgan county 911 center reported that several roadways in town were flooded with water flowing over the roads.
Thunderstorm Wind, Morgan
- When
- August 16, 3:30 PM EST
- Where
- Morgan County, Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.633, -83.617
The Morgan county 911 center reported that a few trees were blown down near the Golden Pantry. Pea-sized hail was also reported.
Lightning, Greene
- When
- August 16, 3:30 PM EST
- Where
- Greene County, Greensboro
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.579, -83.167 (the zone’s center; the record gives no point)
The Greene county 911 center reported that lightning struck a building and set it on fire. Damage estimates were inconclusive.
Hail, Putnam
- When
- August 16, 3:45 PM EST
- Where
- Putnam County, Eatonton
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.317, -83.383
The public reported quarter to half-dollar-sized hail.
Hail, Walton
- When
- August 16, 3:50 PM EST
- Where
- Walton County, Monroe
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.783, -83.717
The Walton county 911 center reported penny-sized hail.
Thunderstorm Wind, Walton
- When
- August 16, 3:50 PM EST
- Where
- Walton County, Monroe
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.783, -83.717
The Walton county 911 center reported that a tree was blown down.
Thunderstorm Wind, Baldwin
- When
- August 16, 4:00 PM EST
- Where
- Baldwin County, Milledgeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.083, -83.233
The Baldwin county 911 center reported that several trees had been blown down and some power lines were down as well.
Hail, Baldwin
- When
- August 16, 4:00 PM EST
- Where
- Baldwin County, Milledgeville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.083, -83.233
The Baldwin county 911 center reported penny-sized hail.
Hail, Hall
- When
- August 16, 4:05 PM EST
- Where
- Hall County, Gainesville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.300, -83.833
The public reported penny-sized hail.
Flash Flood, Morgan
- When
- August 16, 4:30 PM EST to 5:30 PM EST
- Where
- Morgan County, Rutledge
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.591, -83.492 (the zone’s center; the record gives no point)
The Morgan county 911 center reported that several businesses were flooded. Several roads in the area were also flooded. High water on Interstate-20 near Centennial may have caused an accident involving a car which hydroplaned and flipped over.
Hail, Hall
- When
- August 16, 4:30 PM EST
- Where
- Hall County, Gainesville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.300, -83.833
The public reported penny-sized hail.
Thunderstorm Wind, Washington
- When
- August 16, 4:30 PM EST to 5:00 PM EST
- Where
- Washington County, Sandersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.983, -82.800
The Sandersville Fire Department and the county 911 center reported that several trees and power lines were down in the city. The public reported that a Chevron Gasoline Station sign had been blown down onto a vehicle. The Sandersville Progress newspaper of Washington county reported that thunderstorm winds blew a large tree down onto a home on Elizabeth Street in Sandersville, causing the roof on the back of the home to cave in.
Thunderstorm Wind, Lumpkin
- When
- August 16, 5:00 PM EST
- Where
- Lumpkin County, Dahlonega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.533, -83.983
The Lumpkin county 911 center reported that at least five trees had been blown down.
Hail, Lumpkin
- When
- August 16, 5:00 PM EST
- Where
- Lumpkin County, Dahlonega
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.533, -83.983
The Lumpkin county 911 center reported penny-sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
- Flash Flooding and Damaging Wind in West Virginia, August 16 to 17, 2003$43,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375337, 5375339, 5375338, 5374909, 5374910, 5375340, 5375242, 5375331, 5375330, 5333608, 5375332, 5375336, 5375333, 5375334, 5375335, 5333606, 5333607, 5333903, 5333902, 5333904, 5333905, 5333906, 5333907.